What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 6, 2:20 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, May 6, 2:20 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Mon May 6 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 302 PM MDT Mon May 6 2019
...Severe Storms Possible across the southeast Plains This
Afternoon and Evening...
Current water vapor imagery and upper air analysis is indicating
moderate west to southwest flow aloft across the region, as short
wave energy is translating across the Northern High Plains and an
upper low across the southern California Coast is spreading moisture
across the Desert Southwest and Great Basin at this time. A cold
front associated with the passing northern stream wave continues to
push south and west across eastern Colorado this afternoon and
looks to be near a line from Limon to Kim, with dew pts in the mid
40s to lower 50s along and east of the boundary and in the mid
20s to mid 30s south and west of the boundary. With steep lapse
rates and moisture spreading across the area within the southwest
flow aloft, starting to see isolated high based storms developing
across the central and eastern Mountains, as well as the higher
terrain of the Raton Mesa and Palmer Dvd. These storms are
expected to continue to move north and east into the more unstable
atmosphere across the far southeast Plains, where ML Capes are
between 1500-2500 j/kg and bulk shears are 30-40kts. With that
said, expected supercell development across the plains and have
severe storms mentioned in the forecast for the late afternoon and
early evening hours, roughly north and east of Peyton to Kim
line, with hail up to the size of ping pong balls and damaging
wind gusts in excess of 60 mph the main threats. Can't rule out a
isolated tornado, especially across eastern Las Animas and Baca
Counties, where models have been pegging the best SRH.
Eastern Colorado convection will help push the front back across the
southeast Mountains through the overnight hours, with a few possible
showers and an embedded thunderstorm possible with expected waa
within the southwest flow aloft. Stratus and patchy fog expected
across the Plains through mid morning with isolated to scattered
storms expected to develop again over and near the higher terrain
late tomorrow morning and afternoon, as moisture and uvv increase
ahead of the southern California upper low progged to lift out
across the Desert Southwest through the day tomorrow. There remains
some differences within the models about the amount of instability
available across the Plains, with the GFS indicating much of the
Plains in the severe weather threat, where as the NAM is indicating
the best area for severe weather across the Raton Mesa and into
Baca, and to a lesser degree, the Palmer Dvd, if storms can
initiate. Currently leaning towards the cooler NAM solution and the
SPC Day2 Outlook, with a marginal risk across the far Southern
Plains.
.LONG TERM...(Tuesday night through Monday)
Issued at 302 PM MDT Mon May 6 2019
Lingering severe weather threat expected into Tuesday evening across
the southeast plains...though how far north of the front higher
stability will be in place is still in question. Suspect severe
threat will hug the southern border more than GFS suggests...but
with favorable deep layer shear, and cooling aloft with incoming
upper trof, its possible that threat could expand northward into the
Palmer divide (along the higher terrain) and along and south of
highway 50.
First upper trof swings through Tuesday night with GFS a little more
closed off with the upper circulation suggesting more wrap around
precipitation across the southeast plains than NAM12 suggests. EC
also looks wetter so will lean that way with scattered to a band of
likely pops spreading across the plains. Central mountains should
also pick up some widespread precipitation as flow aloft shifts
around from the northwest. Wednesday looks like a cool and wet day
across much of the area as another upper trof reloads across the
Great Basin dropping into the 4 corners region by Wednesday
afternoon. This will shift focus for rain and snow showers across
the mountains which will shift eastward into the adjacent plains
during the afternoon and evening hours as embedded vort energy
ejects from the upper trof out west. Sufficient instability will
be present over the mountains for some isolated embedded thunder
but as they drift off into the adjacent plains they should weaken
quickly as they encounter higher stability. Focus then shifts
towards higher elevation snow on Wednesday. Snow levels Wednesday
morning will start out around 9-10 kft feet across northern
portions of the forecast area but will be dropping down to around
8.5 kft across the north and down to 9-9.5 kft in the south. So
although upslope flow will focus rain across our eastern mountain
burn scars, suspect that dropping snow levels and increasing
stability along the eastern slopes will mitigate flash flood
threat some. Some enhanced runoff will still be possible however.
By early Thursday morning, snow levels will drop as low as 6000
feet with snow possible across El Paso county and a snow or rain
snow mix for the Raton Mesa region. May need some winter weather
highlights for the mountains during this period, particularly
above 10kft but will hold off for now given majority of the event
is still in the Day 3-4 timeframe. Majority of the southeast
plains will stay as rain through the event.
Unsettled weather will continue into next weekend with more energy
digging through the western U.S. picking up energy off the Pacific
and ejecting weak waves across CO Thursday and Friday. Majority of
the focus for rain and snow will shift across the mountains for
Thursday and Friday with the plains staying rather cool and stable.
Could see an uptick in rain chances across the plains on Saturday as
extended models send a cold front through eastern CO associated with
northern stream trof moving through the northern plains at the same
time energy from the southwest U.S. closed low shears off across CO.
Still some uncertainty though in the position of the upper low to
the southwest with EC and Canadian suggesting a farther south
solution and possibility of focus staying across NM. Bottom line,
forecast stays on the cool side with below normal temperatures.
Will have to watch for the potential for frost freeze highlights
beginning Wednesday night and again Thursday night across
portions of the plains near the mountains. -KT
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 302 PM MDT Mon May 6 2019
A frontal boundary across the far southeast plains will continue to
back into all of the southeast plains tonight. Isolated to scattered
showers and thunderstorms will develop over and near the higher
terrain this afternoon, with storms continuing to push east into a
more unstable airmass along and east of the boundary, where could
see severe storms this afternoon. At the taf sites, will keep VCTS
at COS and PUB through the afternoon, with best chances of storms
staying north and east of the terminals. Convection across the far
southeast Plains will push the boundary back across the I-25
Corridor after midnight, with MVFR and IFR stratus and patchy fog
expected to develop and persist through mid Tuesday morning. Could
also see a few showers and an embedded thunderstorm across the
southeast Plains through the overnight hours. Low VFR cigs expected
to continue at COS and PUB through the day tomorrow, with afternoon
shra and tsra over and near the higher terrain.
VFR conditions with breezy south to southwest winds expected in the
afternoon and evening hours at ALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, May 6, 10:15 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1115 AM MDT Mon May 6 2019
COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Mon May 6 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected to develop this
afternoon and evening across the southeast Colorado Plains. A couple
of storms may become severe, especially north and east of a line
from Peyton to Kim. The main storm threats will be hail up to the
size of ping pong balls, strong and damaging wind gusts in excess of
60 mph, locally heavy rainfall and lightning, although an isolated
tornado can not be ruled out. The strongest storms will move east
into Kansas this evening.
Isolated to scattered showers and thunderstorms are possible across
all of southern Colorado this afternoon through tonight. The main
threat with these thunderstorms will be lightning and gusty winds
to near 50 mph.
Light snow accumulations of an inch or two will be possible over
the highest terrain of the Central Mountains this afternoon
through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
On Tuesday, severe storms are possible over portions of Baca, eastern
Las Animas and southern Prowers counties. The primary meteorological
threats from the more intense storms will be hail around 1 inch
in diameter and wind gusts around 60 mph.
From Wednesday into the weekend, primarily afternoon and evening thunderstorms
are anticipated, generally favoring higher terrain locations. In addition,
accumulating snow is expected over higher terrain locations at times
from Tuesday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible across the southeast Plains this afternoon and tonight.
23/23
In the hours before
Special weather statement, May 6, 2:54 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Mon May 6 2019
COZ074-087-088-062245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
354 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 445 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gulnare, or 16 miles northwest of Trinidad, moving northeast at 10
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Aguilar and Gulnare.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3722 10473 3738 10483 3752 10459 3729 10443
TIME...MOT...LOC 2154Z 245DEG 8KT 3733 10473
mw
Special weather statement, May 6, 3:14 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Mon May 6 2019
COZ094-062245-
Eastern Las Animas County CO-
414 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 38 miles northeast of Des Moines, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3707 10344 3725 10348 3734 10315 3707 10309
TIME...MOT...LOC 2214Z 261DEG 13KT 3718 10338
mw
Special weather statement, May 6, 3:19 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Mon May 6 2019
COZ086-062300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
419 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTHERN
PUEBLO COUNTIES UNTIL 500 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pueblo Reservoir, or 8 miles west of Pueblo, moving northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo West, Pueblo
Depot and Pinon.
LAT...LON 3836 10414 3817 10474 3832 10493 3852 10474
3852 10451
TIME...MOT...LOC 2219Z 232DEG 28KT 3828 10477
KTSSpecial weather statement, May 6, 3:34 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
434 PM MDT Mon May 6 2019
COZ094-099-062300-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
434 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Pritchett, or 25 miles west of Springfield, moving
northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3715 10307 3732 10316 3748 10289 3724 10273
TIME...MOT...LOC 2233Z 242DEG 13KT 3727 10304
mw
Special weather statement, May 6, 3:56 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
456 PM MDT Mon May 6 2019
COZ099-062330-
Springfield Vicinity/Baca County CO-
456 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA COUNTY UNTIL
530 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 18 miles west of Springfield, moving northeast at 30
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Springfield and Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3717 10297 3735 10307 3758 10274 3727 10254
TIME...MOT...LOC 2256Z 243DEG 28KT 3731 10294
mw
Special weather statement, May 6, 4:03 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
503 PM MDT Mon May 6 2019
COZ081-084-085-062330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
503 PM MDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EL PASO COUNTY UNTIL 530
PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Carson, or 10 miles south of Colorado Springs, moving northeast
at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Colorado Springs, Fountain, Stratmoor, Schriever AFB, Fort Carson,
Security, Peterson AFB, Security-Widefield, Falcon and Cimarron
Hills.
LAT...LON 3855 10491 3879 10493 3898 10462 3868 10427
TIME...MOT...LOC 2303Z 235DEG 25KT 3868 10486
KTS